How do I Help my Hypochondriac Sister-in-Law?
My sister in law is starving for attention. She has resorted to abusing drugs to make herself sick. She had always been super healthy, thin, and high energy. However, she was also a little homely,(sorry, but it goes with the story), and my brother loved her before and still does, regardless of what she looked like.
When their children grew older and needed her less,(she has always been a stay at home mom), she started getting cosmetic procedures. She has had three nose jobs, a tummy tuck, chin implants, eyelid surgery, cheek sculpting and more bottom than I can count. She has also had her teeth capped. So far, fine. If it makes her feel prettier and they can afford it, why not?
The problem is that she wouldn't stop there. After she ran out of surgeries to have, she started literally traveling around the world to get doctors to give her drugs to make her more beautiful and youthful. She now has an injection pump attached to her delivering a cocktail of HGH, cortisol, and Synthroid. Synthroid for a 5'2" woman who weighs less than 100 pounds! She claims this is for some mysterious illness that doesn't even have a name yet, but I am sure it is because she is obsessed with her looks.
She will mope around for days or weeks, not cooking or taking care of the house, and wearing pjs 24 hours a day. When there's an occasion where she will "appear in public" it's like she is a completely different person. She gets dressed up in extremely expensive clothes, high spiked heels, lots of makeup, etc, and she's full of energy running around kissing everyone, saying hello and being the center of attention.
I don't think this is normal. I think she's either depressed or delusional, but I don't know how to tell my brother.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.